Wyoming, 2021

High Wind in Wyoming, January 6, 2021

January 6, 2021 · NWS CYS · 1 event in 1 county or zone

Wyoming Department of Transportation at Arlington along Interstate 80 measured a morning high wind gust of 58 mph along with hourly sustained winds over 40 mph for a period of just over an hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Wyoming Department of Transportation at Arlington along Interstate 80 measured a morning high wind gust of 58 mph along with hourly sustained winds over 40 mph for a period of just over an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 6, 4:22 AM MST, 28 minutes earlier.

Area forecast discussion, Jan 6, 4:22 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
422 AM MST Wed Jan 6 2021

.SHORT TERM...(Today - Thursday Night)
Issued at 339 AM MST Wed Jan 6 2021

A quiet Wednesday across southeast WY and the western NE Panhandle
as short-wave ridging passes overhead. The wind prone areas should
remain breezy today as H85 CAG-CPR gradients remain in the 40-50 m
range, but fairly modest flow aloft should keep gusts under 50 MPH
for the most part. Nonetheless, something to watch as KARL has had
a few recent gusts around 45 MPH. Definitely no shortage of larger
scale subsidence today w/ ridging aloft. Dry conditions across the
entire area today with highs mainly around 35-45 degrees, albeit a
bit cooler over Carbon County thanks to existing snow pack.

An approaching mid-level short wave should yield increasing clouds
through the day on Thursday with chances for snow showers arriving
by late afternoon/early evening as the H5 vort max slides eastward
across central Wyoming. Scattered snow showers are expected across
mainly our western & northern zones during the evening & overnight
hours as the trough axis moves from west-east across the CWA. Snow
accumulations should be fairly light as this will be a progressive
system, but the best chance for an inch or two would likely be for
Converse/Niobrara counties along the 700 mb front. A slight uptick
in winds can be expected with this wave, but would expect gusts to
stay below 50 MPH again with weak 700-800 mb flow peaking at 35 kt
or less and gradient orientations not favoring gap enhancements.

.LONG TERM...(Friday - Tuesday)
Issued at 339 AM MST Wed Jan 6 2021

An unsettled pattern is expected to linger into the early portions
of the extended forecast period. The GFS/ECMWF are in agreement w/
a weak short wave digging southward across the Intermountain West/
Great Basin areas on Friday night & Saturday. Some low-end chances
for rain/snow with this wave as well, but the GFS & EC continue to
show the bulk of the energy well to our south and west over the 4-
Corners. The overall pattern becomes a bit muddled beyond Saturday
with regard to timing and strength of individual disturbances, but
active northwesterly flow aloft remains which will likely continue
to favor cool and unsettled conditions. No major storms expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 422 AM MST Wed Jan 6 2021

VFR conditions expected to persist through the TAF period as some
lingering lower CIGS should remain over the highest terrain areas
with CIGS over terminals around SCT250 to SKC. Winds will remain
somewhat breezy with gusts into the 20kt range becoming light and
variable late tonight especially across the Panhandle terminals.

&&

.FIRE WEATHER...
Issued at 339 AM MST Wed Jan 6 2021

No fire weather concerns w/ a continued cool & generally unsettled
pattern with occasional chances for light snow showers.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 5, 7:54 AM MST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
754 AM MST Tue Jan 5 2021

WYZ110-061500-
North Snowy Range Foothills-
754 AM MST Tue Jan 5 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Dangerous travel conditions are expected along Interstate 80
between Laramie and Rawlins today. Wind gusts of 55 to 65 MPH
combined with existing snow cover and periodic snow showers may
result in significantly reduced visibilities and slick road
conditions. A High Wind Warning and Winter Weather Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

WYZ112-114-061500-
Sierra Madre Range-Snowy Range-
754 AM MST Tue Jan 5 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Heavy mountain snow will persist over the Snowy and Sierra Madre
mountain ranges through early this evening. Expect extremely
dangerous or impossible mountain travel due to near blizzard
conditions. Outdoor recreation will be life threatening to those
caught unprepared.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

WYZ104-105-109-111-113-115-061500-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
754 AM MST Tue Jan 5 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow showers and wind gusts up to 45 MPH will result in
areas of blowing and drifting snow and slick road conditions
across the lower elevations of Carbon County. A Winter Weather
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

WYZ106-107-116>118-061500-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
754 AM MST Tue Jan 5 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind gusts of 55 to 65 MPH are expected today over the central
and southern Laramie Range and adjacent high plains. High Wind
Warnings are in effect.

Snow squalls are possible along the Interstate 25 corridor this
afternoon. Motorists can expect brief but significant reductions
in visibility in falling and blowing snow, as well as sudden
changes in road conditions.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

WYZ101>103-108-119-061500-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Goshen County-East Laramie County-
754 AM MST Tue Jan 5 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow squalls are possible along the Interstate 25 corridor this
afternoon. Motorists can expect brief but significant reductions
in visibility in falling and blowing snow, as well as sudden
changes in road conditions.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-061500-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
754 AM MST Tue Jan 5 2021

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers will spread west to east across the
western Panhandle this afternoon. Gusty northwest winds of
35 to 45 mph will develop with the passage of a strong cold
front. Little or no snow accumulation is expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 6, 4:50 AM MST to 6:04 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation at Arlington along Interstate 80 measured a morning high wind gust of 58 mph along with hourly sustained winds over 40 mph for a period of just over an hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929887.